Friday 12-Lead

Patient was a 30-something year old white female admitted for pancreatitis.  History of alcohol and  illegal drug abuse and yes, pancreatitis.  Currently undergoing fluid resuscitation with normal saline infusing at 250ml/hr.

Medications of note include a dilaudid (hydromorphone) PCA device with dosing of 0.2mg/dose with time lock out of 10minutes and verapamil 80mg PO twice daily.

Telemetry tracing shows normal sinus rhythm in the 70’s with a prolonged QT around 620ms (calcuated QTc of 650ms).  QT had increased since start of shift from around 360ms to current.

The following 12-lead is captured:

QT/QTc is measured at 622/671ms by the machine.  Quick manual calculation confirms this.

Patient is still asymptomatic and vital signs are stable.  She is just pissed you woke her up.

What is the probable diagnosis?  What needs to be done?  Should we call cardiology?  Call and wake up the EP doc?  Pacer pads?  Let her sleep?  Do nothing and pray she doesn’t have a R-on-T PVC?

Answers and discussion to follow in a day or two…

Advertisements

4 Comments

  1. 800mg of Verapamil Bid? Prescribed by who? For how long? And the dose was not questioned by anyone? Both the verapamil and the Dilaudid can prolong Qt, so the dilaudid needs to be stopped. No more Verapamil, certainly not 1600 mg a day. I am shocked that her vital signs are still stable at that dose and that she is not substantially more bradycardic. I wouldn’t put the pacer pads on, but I would put them in the pull down and watch her rhythm closely. As for cards involvement, that would be determined by how many doses of Verapamil she had gotten at that dose. We are in overdose level here, and if she has received more than one dose she may be seriously circling the drain. Calcium Gluconate would be indicated to counteract the blocking effects as it is given sometimes in overdose.

    Just some thoughts…..

    Reply

  2. I feel like we are missing something here. First, I would put the patient on continuous tele-monitoring (if I were fortunate enough to have it on our unit – We have it in the ED, but the floor in our hospital does not have it in every room). I am not thinking pacing, I am calling the MD and getting another set of labs to evaluate the lytes (with the MD’s approval of course)- unless we have current lytes that show K or Na significant changes. It doesn’t look like QT change to me – but guess it could be, I would call the cardiologist and fax or iphone a copy of the EKG (if the MD would like). Looks a little flat for QT elevation?
    I would place the patient on O2 and comfort measures, not b/c we can’t take care of a bradycardic pt – We know ACLS – but why add to the problem. allow the pt to go back to sleep and monitor.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s